A Common Cholesterol Medication May Impact Kidney Health
Older patients taking a common cholesterol medication should be cautious of the impact on their kidney health. In a new study by Dr. Amit Garg, Scientist at the Lawson Health Research Institute and the Institute for Clinical Evaluative Sciences (ICES), and colleagues, one in 10 new older fibrate users experienced a 50 per cent increase in their serum creatinine.
Fibrates are a group of medications commonly used to treat high cholesterol. Recent evidence from clinical trials and case reports suggests fibrates can cause an increase to serum creatinine, an indicator of kidney health measured by a blood test, which indicates a loss of kidney health. After a number of similar experiences in their renal clinics, Dr. Garg and his colleagues felt these events merited further examination.
Like Us on Facebook
In a large, "real practice" study, the team examined more than 20,000 older Ontario residents with new prescriptions for fibrates. Throughout the first 90 days of their prescription, they monitored the renal outcomes in this population, and compared them to patients taking ezetimide, another cholesterol agent not known to have any renal effects.
Results show new fibrate users were more likely to experience an increase in serum creatinine; one in 10 users experienced a 50 per cent increase in the first 90 days of their prescription. As a result, these users were also more likely to consult a kidney specialist or to be hospitalized during this time.
The exact mechanism by which fibrates influence kidney function remains unclear and requires further research. This study proves that fibrates have important acute effects on kidney function and/or its measurement, to a greater extent than described in existing clinical trials data.
"At the end of the day, we want to prescribe medication with the highest benefit and the least amount of adverse events," Dr. Garg says. "When a physician decides to start a fibrate in a new patient, especially an older patient, given the information we have today they should start the patient on a dose that's appropriate, closely monitor their kidney function, and, if the kidney function goes off, either lower the dose or discontinue the drug."
The full study is published in the Annals of Internal Medicine, available here: http://www.annals.org/content/156/8/560.abstract.
Source: Lawson Health Research Institute
© 2012 iScience Times All rights reserved. Do not reproduce without permission.